Hail, Price
- When
- August 3, 11:47 AM CST to 11:48 AM CST
- Where
- Price County, 2.07 mi S of Kennan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -90.580
Storms developed through the day ahead of a warm front that was draped from the eastern Dakotas into southern Minnesota and southwestern Wisconsin. Some of the storms produced hail up to 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed through the day ahead of a warm front that was draped from the eastern Dakotas into southern Minnesota and southwestern Wisconsin. Some of the storms produced hail up to 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 5:47 AM CST, 6 hours earlier.
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Fri Aug 3 2018
.UPDATE...
Issued at 639 AM CDT Fri Aug 3 2018
A few showers were occurring from north central Minnesota through
the Range toward Siren. We updated the forecast to reflect these
isolated showers this morning.
&&
.SHORT TERM...(Today through Saturday)
Issued at 327 AM CDT Fri Aug 3 2018
Warm and humid weather returns to the Northland today, as well as
the threat of thunderstorms. A mid-level ridge will shift from
the Northern Plains to the Upper Midwest by late today, and a warm
front will lift into the region. Expect partly cloudy skies and
breezy southerly winds. Some models suggest there could be light
precipitation. Capping will likely prevent any significant
convection, but there may be some high based showers and weak
storms during the day. Temperatures will reach the upper 70s and
low 80s, but 60s and lower 70s from the Twin Ports and along the
North Shore because of a strong lake breeze.
The chances of thunderstorms increases tonight when potentially
multiple shortwaves lift into the region on the back-end of the
passing mid-level ridge. There is considerable model disagreement
on the timing and location of this shortwave-triggered convection,
so leaned on the smoother SREF for precipitation chances. There
could be up to a couple thousand J/kg of MUCAPE with these storms
tonight, but the lack of deep layer wind shear will keep the
threat of severe weather very low. However, these storms could be
capable of small hail, as well as heavy rain considering
precipitable water values of 1.75 to 2 inches.
There will likely be lingering showers and storms Saturday
morning, and then renewed development Saturday afternoon. A
surface trough will move into northeast Minnesota by the late
afternoon, which will help trigger storms. Some of these storms
could be strong considering up to a few thousand J/kg of MUCAPE,
but once again, the lack of deep layer wind shear will limit the
threat of severe weather.
.LONG TERM...(Saturday night through Thursday)
Issued at 327 AM CDT Fri Aug 3 2018
Showers and thunderstorms will be likely Saturday evening over
much of the Northland ahead of a surface cool front and with
trough and shortwave over the region. PWAT values will be around
1.65 inches per the GFS and NAM. A southwesterly low level jet
around 45 knots will be over our eastern areas and will shift out
of the Northland overnight. The better instability (western areas)
is out of phase with the stronger shear (eastern areas) Saturday
evening. That said, conditions will still be favorable for at
least a low threat for severe storms Saturday night with large
hail, damaging wind, and heavy rainfall the main threats.
More showers and storms are possible Sunday with the surface cool
front moving into central to eastern Minnesota by late afternoon.
There will be a chance for more showers/storms, especially in the
afternoon and highest over far eastern Minnesota and northwest
Wisconsin. There will again be a threat for some strong to severe
storms.
Weak high pressure and northwest flow aloft will develop Monday
into Tuesday bringing mainly dry conditions for most areas through
mid week. There may be a few showers/storms at times but coverage
should be low.
The GFS/ECMWF diverge on their solutions Thursday/Friday. Despite
the differences, chances for showers/storms will remain rather
low.
Highs through much of the extended period will be in the mid
seventies to lower eighties.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM CDT Fri Aug 3 2018
Continued warm air/moisture advection has led to a few showers
from north central Minnesota into far northwest Wisconsin this
morning and an area of low VFR and MVFR ceilings will move north
through the region today as well. The coverage of the showers this
morning should be isolated with additional chances in spots this
afternoon. An increasing low level jet tonight will aid in
producing a chance for showers/storms tonight and could lead to
some low level wind shear. Later updates may include a mention of
the showers/storms in some of the TAFs. Some additional MVFR
ceilings will be possible tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 75 62 78 64 / 20 30 50 70
INL 80 64 80 62 / 10 30 70 40
BRD 82 68 78 64 / 10 40 50 60
HYR 79 67 82 65 / 20 30 50 70
ASX 80 64 84 67 / 20 30 40 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 1 PM CDT this afternoon through
this evening for WIZ001.
Dense Fog Advisory until 7 AM CDT this morning for WIZ004-009.
MN...Beach Hazards Statement from 1 PM CDT this afternoon through
this evening for MNZ037.
LS...Small Craft Advisory from 1 PM this afternoon to 10 PM CDT this
evening for LSZ144-145.
&&
UPDATE...Melde
SHORT TERM...Grochocinski
LONG TERM...Melde
AVIATION...MeldeHazardous Weather Outlook...UPDATED National Weather Service Duluth MN 1134 AM CDT Fri Aug 3 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1134 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. Scattered thunderstorms are expected over portions of central and east-central Minnesota into northwest Wisconsin this afternoon. A few storms may be strong to severe with large hail, torrential rainfall, and brief gusty winds the main threats. Another round of thunderstorms is expected tonight over much of the Northland. A few of the storms may be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely Saturday and there is a chance of thunderstorms on Sunday. A few severe storms are possible with large hail, damaging winds, and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-041130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1134 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Increasing northeast winds will create hazardous conditions for small craft over far western Lake Superior. A Small Craft Advisory has been issued for this afternoon and evening. See the latest Nearshore Marine Forecast and Marine Weather Message for more details. Thunderstorms will be possible this afternoon and tonight over portions of the nearshore waters. Small hail, occasional cloud- to-water lightning, brief gusty winds, and heavy rain, which will reduce visibility, are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible at various times throughout the long term period. The best chance of thunderstorms will be from Saturday through Sunday evening. There is only a small chance of severe thunderstorms Saturday into Sunday. The main threats would be large hail and damaging wind. Huyck/Grochocinski/Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1213 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 1 WSW LEADER 46.51N 94.67W
08/03/2018 E0.25 INCH CASS MN TRAINED SPOTTER
&&
KLHSpecial Weather Statement National Weather Service Duluth MN 1213 PM CDT FRI AUG 3 2018 WIZ008-031730- Sawyer- 1213 PM CDT FRI AUG 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SAWYER COUNTY... At 1212 PM CDT, a strong thunderstorm was near Exeland, or 16 miles south of Chippewa Flowage, moving east at 35 mph. Wind gusts up to 30 mph and half-inch hail can be expected with this storm. This storm will remain over mainly rural areas of southwestern Sawyer County, including the following locations: Deer Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4580 9136 4576 9094 4564 9100 4564 9144 TIME...MOT...LOC 1712Z 286DEG 29KT 4570 9130 Wolfe
Special Weather Statement
National Weather Service Duluth MN
1216 PM CDT FRI AUG 3 2018
MNZ034-031730-
Crow Wing-
1216 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CROW WING COUNTY...
At 1216 PM CDT, a strong thunderstorm was over Brainerd, moving east
at 25 mph.
Wind gusts up to 40 mph and half-inch hail can be expected with this
storm.
This storm will be near...
South Long Lake and Upper South Long Lake around 1230 PM CDT.
Other locations impacted by this storm include Barrows, Shephard,
Woodrow, North Long Lake, and Crow Wing State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4645 9425 4641 9386 4616 9398 4616 9400
4628 9433
TIME...MOT...LOC 1716Z 287DEG 22KT 4634 9419
WolfeSpecial Weather Statement
National Weather Service Duluth MN
1232 PM CDT FRI AUG 3 2018
MNZ034-036-031745-
Crow Wing-South Aitkin-
1232 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 1232 PM CDT, a strong thunderstorm was over South Long Lake, or
near Brainerd, moving east at 30 mph.
Wind gusts up to 40 mph and penny-size hail can be expected with this
storm.
This storm will be near...
Upper South Long Lake around 1235 PM CDT.
Garrison around 1245 PM CDT.
Other locations impacted by this storm include Pine Center, Erskin
Lake, Shephard, Camp Lake, Woodrow, and Bay Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4624 9423 4644 9411 4638 9371 4624 9372
4624 9381 4616 9381 4616 9404
TIME...MOT...LOC 1732Z 292DEG 24KT 4630 9409
WolfeSpecial Weather Statement
National Weather Service Duluth MN
1245 PM CDT FRI AUG 3 2018
MNZ034-036-031800-
Crow Wing-South Aitkin-
1245 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 1245 PM CDT, a strong thunderstorm was near Upper South Long Lake,
or 12 miles west of Mille Lacs Lake, moving east at 55 mph.
Wind gusts up to 40 mph and nickel-size hail can be expected with
this storm.
This storm will be near...
Garrison around 1250 PM CDT.
Other locations impacted by this storm include Pine Center, Camp
Lake, and Erskin Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4641 9399 4632 9344 4625 9349 4624 9381
4616 9381 4616 9391 4623 9409
TIME...MOT...LOC 1745Z 292DEG 49KT 4629 9395
WolfeSpecial Weather Statement
National Weather Service Duluth MN
1247 PM CDT FRI AUG 3 2018
WIZ007-008-031800-
Sawyer-Washburn-
1247 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHBURN AND
SOUTHWESTERN SAWYER COUNTIES...
At 1247 PM CDT, a strong thunderstorm was near Stone Lake, or 14
miles south of Hayward, moving east at 40 mph.
Wind gusts up to 40 mph and pea-size hail can be expected with this
storm.
This storm will be near...
Radisson, Exeland and Couderay around 100 PM CDT.
Other locations impacted by this storm include Reserve, Sissabagama
Lake, Lac Courte Oreilles Reservation, Edgewater, Little Sissabagama
Lake, Deer Lake, and Ojibwa.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4573 9161 4590 9152 4583 9108 4564 9119
4564 9137
TIME...MOT...LOC 1747Z 290DEG 34KT 4580 9147
WolfeThe La Crosse radar (KARX), 193 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778739, 778740, 778741, 778742, 778743, 778744.